The Most Dangerous Medicine?

Written by Dr. Dave Hnida CBS4 Medical EditorThat’s what some experts are calling acetaminophen in light of new research that shows even small amounts above and beyond recommended doses can cause big problems.

Certainly, I don’t think I would put Tylenol type medications on par with strychnine or arsenic– the danger lies in how people look at acetaminophen. Its over-the-counter so it must be safe. And that, my friends, is a dangerous approach to any medicine.

Complicating matters is the thinking that to run into trouble with acetaminophen, you need to gobble down large doses in one big shot or two. But according to this research, it’s the additive effect of smaller, extra  amounts over the course of days that can beat up your liver.

And the folks who tend to have trouble are the ones who take it for routine medical problems such as headache, toothaches, sprains, and so forth. They take more than they should, or mix it with other meds that also have acetaminophen as an ingredient , then their liver goes kaput.

And for us doctors, it’s a tough diagnosis. Take a big, giant overdose, and we can do a blood test that measure the products and its byproducts in your system. But slowly overdose, and the blood levels can be normal.

Bottom line –follow directions to a “T”. Dont mix and match meds without checking with your doc or pharmacist. A little more doesn’t mean better. And by all means, never drink alcohol if you’re on an acetaminophen product.

Its good stuff, and a terrific medicine— but you’ll need a liver transplant if you don’t play by the rules.

  • Paul Chenault

    Acetaminophen is the Number One Cause of Acute Liver Failure in the United States
    Yes … you read that correctly, the number one cause!

    But because Tylenol and related products are familiar household items, many people are completely unaware that these drugs can be toxic to your liver, even at recommended doses such as eight extra-strength Tylenol tablets daily for a couple of weeks.

    It’s surprisingly easy to take too much acetaminophen, especially for those who are struggling with chronic pain or multiple conditions, such as headache, toothache and/or backache. Many people would not think twice about upping their dose “just a little bit” to help take the edge off the pain — but this can turn into an unintentional “staggered overdose,” which can lead to liver failure, liver transplant and even death.

    What makes the danger so insidious is that many users will not equate the initial overdose symptoms of nausea, vomiting and abdominal pain with the Tylenol they took hours or days before. Many will not even mention it to their physician or in the emergency room, and even if a physician were to suspect acetaminophen as a culprit, tests would not likely reveal high enough levels in the patient’s system to indicate a problem.

    This frequently delays treatment, which is available in the form of N-acetyl cysteine (NAC) (more on this shortly) – a move that can be deadly because the sooner NAC is given, the more effective it is at preventing liver damage.

    The previously mentioned study, in fact, found that getting medical help more than 24 hours after an overdose increased the risk of death or the need for a liver transplant, compared to those who got help sooner.

blog comments powered by Disqus
News Updates & Notifications

Listen Live

AM/FM Stations

Featured Shows & Multimedia